Texas, 2017

Rip Current in Texas, May 31, 2017

May 31, 2017 · NWS HGX · 1 event in 1 county or zone

There was a rip current fatality off the Galveston Island beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

There was a rip current fatality off the Galveston Island beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 31, 2:59 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, May 31, 2:59 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
359 PM CDT Wed May 31 2017

.SHORT TERM...
Surface analysis this afternoon shows sea breeze boundary slowly
pushing north with a few isolated showers and storms forming along
it. More organized multicellular convection had developed NW of
Columbus but this convection is still pulse convection with new
updrafts forming from outflow boundaries of decaying storms. Water
vapor imagery shows a jet streak approaching from the southwest
over south Texas and the Rio Grande Valley.

The expectation is for convection to wave this evening especially
along the sea breeze. Short range guidance does show the
convection south of San Antonio and along I-10 could then move NE
towards the Brazos Valley from 03 to 06Z this evening. This
activity may be decreasing with coverage and intensity but there
may still be enough lingering instability to keep storms going
until 09Z. Shower activity should then increase along the coast
Thursday morning with an increase in moisture. Precipitable water
values jump up to 1.8 to 1.9 inches and should support more
scattered shower and thunderstorm activity on Thursday. The main
threat will be brief heavy rainfall with most likely
pulse/multicellular convection. It was dually noted that the ECMWF
had developed quite a bit of QPF over the area for tomorrow but
lean towards this being more convective feedback than actual heavy
rainfall signal in the data.

Overpeck

&&

.LONG TERM...
Friday through early next week the upper level pattern maintains
weak westerly flow which then amplifies Monday. A deep upper low
and trough develops over the Great Lakes with a ridge through the
plains. A short wave trough drops into Texas late Monday. The
mean long wave trough over the eastern U.S. remains through mid
week which allows for a front to push into SE Texas from the
northeast. This backdoor front (A front in early June? Yes
please!) pushes through next Tuesday night into Wednesday and will
allow for drier air to push into the region. Low temperatures
could possibly be back down into the 60s for next Wednesday and
Thursday. The drier air will heat up so possible to have high
temperatures still in the upper 80s to even low 90s.

As far as rain chances are concerned...deep Gulf moisture will
remain over much of the region so expect at least some rain
chances each day with pulse/multicellular convection. There really
is not any one day that looks to have higher rain chances than the
other. The short wave trough pushing through Sunday/Monday may
allow for higher chances since there will be more large scale
ascent. Precipitable water values will linger around 1.8 to 2.0
inches so it will not take much lift for storms to develop. Again
it looks like brief heavy rainfall and lightning for hazardous
weather as freezing levels will still be high and difficult for
hail to form unless storms can realize more than 3000 J/kg which
the lapse rates really do not support.

Overpeck

&&

.MARINE...
The broad/weak coastal trough along the coast appears to have filled
in/dissipated this afternoon. Light onshore winds have returned over
the coastal waters along with isolated showers and thunderstorms. No
major changes planned with the marine forecast with the next package
as models remain in fairly good agreement the next few days. Onshore
winds will be strengthening tonight through Friday as the next storm
system moves into the Southern Plains and deepens, but should remain
below SCEC/SCA criteria (for the most part). Winds are then expected
to weaken over the weekend as the pressure gradient relaxes...but re-
maining out of the SSE. Extended models bringing the next (backdoor)
cold front into the coastal waters late Tues. 41

&&

.TROPICAL...
June 1 starts the Atlantic hurricane season with the hurricane
preparedness workshop in Houston on Saturday. But to kick off the
season I'm sure everyone is wondering what the models are doing in
the Gulf for the weekend. Quite simply what we know is that there
will be a surge of moisture. Upper level winds will be westerly
so if anything develops it will be experience quite a bit of
shear. This will make any tropical development difficult.
GFS/NAM/ECMWF all show pressures around 1006-1008mb in the Gulf
but given the upper level winds the best that could develop would
likely be an asymmetric tropical mess. For now best course of
action will be to continue monitor but realize these are just the
models forecasting a system which is not even close to developing.
Like every year, forecast models will try to spin up "model
canes". This is no different and caution advised in trusting any
one model.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      70  86  70  88  71 /  40  50  30  20  20
Houston (IAH)              73  86  72  87  73 /  30  50  20  40  10
Galveston (GLS)            77  84  78  86  78 /  30  50  20  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...39
Aviation/Marine...41
Hazardous weather outlook, May 31, 3:14 AM CST, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
414 AM CDT Wed May 31 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-010915-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
414 AM CDT Wed May 31 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today. Stronger
activity may be capable of brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to occasionally numerous showers and thunderstorms are
expected each day. Stronger activity may be capable of brief heavy
downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-010915-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
414 AM CDT Wed May 31 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Galveston

When
May 31, 6:00 PM CST
Where
Galveston forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

A 20 year old male drowned near 63rd Street and Seawall Blvd.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Galveston2017-05-3120MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690880.